Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 270, NWS Midland/Odessa, TX

July 17, 2009Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 17, 2009, 6:47 PM MDT for Lea County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2009, 6:47 PM MDT (00:47 UTC)
Expired
Jul 17, 2009, 7:45 PM MDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 134 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 4:32 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4333 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 180047
SVRMAF
NMC025-180145-
/O.NEW.KMAF.SV.W.0270.090718T0047Z-090718T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM MDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 745 PM MDT

* AT 746 PM CDT/646 PM MDT/...NATIONAL WEATHER SERVICE METEOROLOGISTS
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED 36 MILES NORTH OF CROSSROADS...OR 53 MILES NORTH OF
  TATUM...MOVING SOUTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  BRONCO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3357 10351 3357 10305 3356 10304 3299 10305
      3300 10373 3337 10371 3357 10366 3358 10361
      3358 10352
TIME...MOT...LOC 0047Z 351DEG 41KT 3400 10315

$$
1 follow-up statement
000 
WWUS54 KMAF 180118
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
718 PM MDT FRI JUL 17 2009

NMC025-180145-
/O.CON.KMAF.SV.W.0270.000000T0000Z-090718T0145Z/
LEA NM-
718 PM MDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHERN LEA COUNTY...

AT 816 PM CDT/716 PM MDT/...NATIONAL WEATHER SERVICE METEOROLOGISTS
CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM
WAS LOCATED 19 MILES NORTHEAST OF CROSSROADS...OR ABOUT 33 MILES
NORTH OF TATUM...MOVING SOUTH AT 45 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
CROSSROADS AND RURAL AREAS OF NORTHERN LEA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3357 10351 3357 10305 3356 10304 3299 10305
      3300 10373 3337 10371 3357 10366 3358 10361
      3358 10352
TIME...MOT...LOC 0117Z 353DEG 39KT 3370 10312

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:15 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 17, 5:15 PM MDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM CDT FRI JUL 17 2009

.DISCUSSION...
LATEST AVIATION DISCUSSION INCLUDED BELOW.

&&

.AVIATION...
MAINLY VFR CONDITIONS WILL PREVAIL AREAWIDE THROUGH TONIGHT.
HOWEVER...A CLUSTER OF THUNDERSTORMS COULD MOVE SOUTH INTO THE AREA
AND RESULT IN AT LEAST MVFR CEILINGS AND VISIBILITIES DUE TO STRONG
NORTHERLY WINDS...HAIL AND HEAVY RAINFALL.  CARLSBAD AND HOBBS
STAND THE BEST CHANCE OF SEEING THESE THUNDERSTORMS AND ADVERSE
CONDITIONS WITH CHANCES DIMINISHING FURTHER SOUTH.  67

&&

.PREV DISCUSSION... /ISSUED 555 PM CDT FRI JUL 17 2009/

UPDATE...
SEVERE THUNDERSTORM WATCH #599 HAS BEEN ISSUED IN ADVANCE OF
THUNDERSTORMS MOVING INTO THE AREA ON NORTHWEST MID LEVEL FLOW.
THESE STORMS ARE STILL WELL TO THE NORTH OF THE AREA...BUT SHOULD
ARRIVE LATER THIS EVENING. FOR NOW...SOUTHEAST NEW MEXICO...THE
NORTHERN TEXAS PERMIAN BASIN...AND THE ROLLING PLAINS HAVE BEEN
INCLUDED IN THE WATCH AREA.

PREV DISCUSSION... /ISSUED 212 PM CDT FRI JUL 17 2009/

DISCUSSION...
SUBTROPICAL HIGH INVOF 4-CORNERS IS STRONG...600 DAM...ON NAM12 AT
21Z. CIRCULATION AROUND HIGH IS EXPANSIVE WHILE RIDGE AXIS IS
PROGGED TO EXTEND FROM NM SEWD THRU NRN CWFA. OUTFLOW BOUNDARY
PUSHED THRU PB EARLIER THIS MORNING AND 5H THETA-E RIDGE AXIS IS
PUSHING S IN THE NW-NE MID LEVEL STEERING FLOW. AS SUCH BETTER POPS
ARE EXPECTED TO BE S THIS PM. LATE TONIGHT...NEAR/AFTER 06Z THIS MAY
CHANGE AS MCS STEERED BY BACKING MID LEVEL FLOW TO THE N-NW AND
FED BY INCREASING SE LOW LEVEL FLOW DROPS S. NAM12 DEPICTS COLD
POOL GENERATION SUSTAINING LONG TRACK MCS FROM NE NM/PANHANDLE
REGION INTO SE NM/PB. GFS IS SIMILAR BUT A LITTLE FARTHER NE. 12Z
MET GUIDANCE IN AGREEMENT WITH QPF FORECAST AND CURRENT FCST
ALREADY HAS THIS INCORPORATED INTO FCST AND WILL ONLY MAKE MINOR
CHANGES. THIS COLD POOL/BOUNDARY WILL HELP COOL TEMPS A FEW
DEGREES SAT...FINALLY BLO 100 MOST AREAS. SET-UP LOOKS GOOD FOR
REPEAT PERFORMANCE AS AFOREMENTIONED RIDGE AXIS IS FARTHER S SO
BETTER ESTABLISHED/LONGER FETCH N-NW MID LEVEL FLOW WILL BE IN
PLACE. 85H TEMPS COOL A LITTLE FURTHER SUNDAY SO HIGH TEMPS STILL
BLO 100 MOST AREAS AND NEAR OR JUST BLO SEASONAL LOOKS GOOD.
MODELS HAVE BEEN SOMEWHAT PERSISTENT IN THESE SOLNS AND OFFICIAL
FCST ALREADY REFLECTS MCS IN POPS SAT NGHT/SUN MORNING SO AGAIN
LITTLE CHANGE ATTP. 0-6KM BULK SHEAR IS ON AN INCREASING TREND TDY
THRU SUNDAY NGHT SO SEVERE WX WILL BE POSSIBLE WITH THE MCS/S.
SUNDAY NGHT/MONDAY MORNING FLOW PATTERN REMAINS FAVORABLE FOR
ANOTHER MCS ALTHOUGH NAM12 ISN/T AS FAR S (SLOWER) WITH THIS ONE
WHILE GFS BRINGS IT RIGHT INTO SE NM BY 12Z MONDAY. BOUNDARIES
FROM MCS WILL CONTINUE TO RE-ENFORCE COOLER AIR AND 85H TEMPS
SUGGEST TEMPS WILL REMAIN NO MORE THAN SEASONAL MONDAY. IN GENERAL...
MODEL CONSENSUS IS THAT ANY MCS WOULD TEND TO REMAIN WELL NE OF
CWFA MONDAY NIGHT/TUE MORNING BUT CONVECTION COULD STILL DEVELOP
ACRS PB/TRANS PECOS WITH REMNANT BOUNDARY. BY TUE/WED TREND WILL
BE FOR RIDGE TO MOVE BACK E SHIFTING MCS TRACK EWD TOO. WILL HAVE
WATCH THE GFS SOLN AS IT STILL INDICATES SHRTWV IN N FLOW ALOFT
WED. THUR DIFFERENCES APPEAR WITH GFS FARTHER W WITH RIDGE AND WWD
MOVING MID/UPPER LOW ALONG TX COAST. STILL AGREEMENT FOR MOST PART
WITH 85H TEMPS N25C KEEPING TEMPS NEAR NORMAL OR JUST BLO.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, Jul 17, 2:33 PM MDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT FRI JUL 17 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
333 PM CDT FRI JUL 17 2009 /233 PM MDT FRI JUL 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH FRIDAY EVENING OVER
THE DAVIS MOUNTAINS SOUTH ACROSS THE BIG BEND. OTHER ISOLATED
THUNDERSTORMS WILL BE POSSIBLE FROM THE DAVIS MOUNTAINS EAST
ACROSS THE SOUTHERN PERMIAN BASIN. THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS OVER 50 MPH...HAIL TO THE SIZE OF DIMES...
FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAINFALL ARE
POSSIBLE. THIS ACTIVITY WILL DISSIPATE WITH LOSS OF HEATING THIS
EVENING.

LATER TONIGHT...A COMPLEX OF THUNDERSTORMS WILL DEVELOP OVER THE
TEXAS PANHANDLE AND MOVE SOUTH. LATE FRIDAY NIGHT...THIS COMPLEX
WILL AFFECT THE NORTHERN PERMIAN BASIN AND THE WESTERN LOW ROLLING
PLAINS OF WEST TEXAS AS WELL AS THE SOUTHEASTERN NEW MEXICAN
PLAINS. WIND GUSTS IN EXCESS OF 60 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY RAINFALL CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY THROUGH MONDAY...THUNDERSTORM COMPLEXES DEVELOPING
OVER THE TEXAS PANHANDLE WEST ACROSS THE NEW MEXICAN HIGH PLAINS
ARE FORECAST TO MOVE SOUTH...AFFECTING WEST TEXAS AND SOUTHEASTERN
NEW MEXICO DURING THE LATE NIGHT AND EARLY MORNING HOURS. GUSTY
WINDS...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINFALL WILL BE THE
PRIMARY SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:44 PM MDTSevere Thunderstorm WarningMAFLea46 min
Jul 17, 8:29 PM MDTSevere Thunderstorm WarningMAFLea61 min
Jul 17, 8:58 PM MDTSevere Thunderstorm WarningMAFEddy, Lea47 min
Jul 17, 9:47 PM MDTSevere Thunderstorm WarningMAFLea58 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.